Adverse drug reactions

Adverse drug reactions

There are several terms commonly used to describe adverse effects of drug therapy: 

  • An adverse drug reaction (ADR) is an unwanted or harmful reaction experienced following the administration of a drug or combination of drugs under normal conditions of use and is suspected to be related to the drug. An ADR will usually require the drug to be discontinued or the dose reduced.
  • An adverse event is harm that occurs while a patient is taking a drug, irrespective of whether the drug is suspected to be the cause. 
  • A side-effect is any effect caused by a drug other than the intended therapeutic effect, whether beneficial, neutral or harmful. The term ‘side-effect’ is often used interchangeably with ‘ADR’ although the former usually implies an effect that is less harmful, predictable and may not even require discontinuation of therapy (e.g. ankle oedema with vasodilators).  
  • Drug toxicity describes adverse effects of a drug that occur because the dose or plasma concentration has risen above the therapeutic range, either unintentionally or intentionally (drug overdose).
  • Drug abuse is the misuse of recreational or therapeutic drugs that may lead to addiction or dependence, serious physiological injury (such as damage to kidneys, liver, heart), psychological harm (abnormal behavior patterns, hallucinations, memory loss), or death.

 

Adverse drug reactions - basic principles

Any drug that is capable of producing beneficial therapeutic effects can also cause unwanted ‘adverse’ effects. Adverse drug reactions (ADRs) are therefore common and constitute an important public health challenge in their own right. A significant proportion of admissions to hospital are caused by ADRs and hospitalised patients frequently experience ADRs that complicate and prolong their stay. Many of these ADRs can be avoided if greater care is taken. All prescribers need to make a judgment about the likelihood that a patient will either gain from the beneficial effects or experience an ADR before prescribing. Some drugs rarely cause ADRs (e.g. paracetamol) while others frequently do so (e.g. cancer chemotherapy). The decision to prescribe these ‘higher risk’ drugs will depend on the extent of the potential benefits. Although prescribers always face the possibility of causing an ADR the risks of doing so can be minimised by (i) recognition of patient and drug factors that increase the susceptibility and (ii) by counselling patients about early indications that an ADR may be developing.

 

This 22-page open-access article published by Zahra Pourpak et al. in the Journal Recent Patents on Inflammation & Allergy Drug Discovery, describes in detail the WHO definition of adverse drug reactions (ADRs), the common features, classification according to Rawlins and Thompson and beyond. The authors also provide a comprehensive description of predictable Type A, which is dose-related pharmacological effects and the unpredictable, bizarre, Type B hypersensitivity reactions. Tables 1 and 2 detail the common examples of clinical and genetic risks of Type B ADRs. From page 6 onward, the authors describe the details in ADRs reporting. It provides a useful prerequisite link for those who want to explore further about the immunological mechanisms of drug hypersensitivity. In the last 14 pages, the diagnosis of ADRs with specific examples of antibiotics, non-steroidal anti-inflammatory drugs and local anesthetics are discussed. This article provides comprehensive and useful tips for risk detection and reporting, and assessing suspected ADRs or drug allergies in a clinically relevant manner.

Average: 3.7 (3 votes)

Adverse drug reactions - categorisation

Adverse drug reactions - drug allergy

Allergic drug reactions account for only 5 to 10% of all adverse drug reactions. Any medication has the potential to cause an allergic reaction. Skin reactions (e.g. urticaria, erythema) are the most common form of allergic drug reaction, but can also include cough, nausea, vomiting, diarrhea, and headaches, and in severe cases can cause anaphylaxis.

There are many published reports on Stevens-Johnson syndrome (SJS) and the classification can be confusing. This 12-page Medscape article written by Stephen Foster describes the classification, background, clinical presentation, pathophysiology, etiology, epidemiology and prognostic factors of SJS.

This article has many clinical photos on the various presentations of SJS and the severe form, toxic epidermal necrolysis.

The article also contains a list of drugs that are often associated with SJS. This resource serves as good reference for all levels of readers.

Note that users need to register with Medscape for free access, to be able to read the full article.

No votes yet

Allergic drug reactions account for only 5 to 10% of all adverse drug reactions. Any medication has the potential to cause an allergic reaction. Skin reactions (e.g. urticaria, erythema) are the most common form of allergic drug reaction, but can also include cough, nausea, vomiting, diarrhea, and headaches, and in severe cases can cause anaphylaxis.

Clinical guideline [CG183] Published date: September 2014

This UK guideline covers diagnosing and managing drug allergy in all age groups. Although aimed primarily at healthcare professionals, the Guidelines may also help patients and their carers gain an improved understanding of their drug allergies.

User level: Advanced (healthcare professionals)

No votes yet

Adverse drug reactions - diagnosis and management

Adverse drug reactions - avoiding adverse drug reactions

Adverse drug reactions - pharmacovigilance